Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Melbourne, FL

April 5, 2019Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 5, 2019, 5:52 PM EDT for Martin County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2019, 5:52 PM EDT (21:52 UTC)
Expired
Apr 5, 2019, 6:30 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Martin County, FL

The radar

The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS52 KMLB 052152
SVRMLB
FLC085-052230-
/O.NEW.KMLB.SV.W.0012.190405T2152Z-190405T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
552 PM EDT FRI APR 5 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Martin County in east central Florida...

* Until 630 PM EDT.

* At 552 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Palm City, moving south at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Martin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2711 8039 2711 8024 2696 8019 2696 8043
TIME...MOT...LOC 2152Z 359DEG 13KT 2706 8032 

HAIL...1.25IN
WIND...<50MPH
 
$$

15
1 follow-up statement
168 
WWUS52 KMLB 052228
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
628 PM EDT FRI APR 5 2019

FLC085-052236-
/O.EXP.KMLB.SV.W.0012.000000T0000Z-190405T2230Z/
Martin FL-
628 PM EDT FRI APR 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY
WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has moved south of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2711 8039 2711 8024 2696 8019 2696 8043
TIME...MOT...LOC 2226Z 359DEG 13KT 2694 8032 

$$

Volkmer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:42 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 5, 3:42 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Fri Apr 5 2019

.DISCUSSION...
Tonight and Saturday...Low pressure emerging off the Carolina
Coast will drag a weak surface boundary/front over the peninsula
tonight. This feature will dissipate early Saturday as high
pressure over the Wrn Atlc basin begins to rebuild WWD over the
state. Lingering showers and a few storms ascd with aftn
instability and cooler temps aloft will linger over portions of
the area into tonight. Best coverage should be over the areas
south of Metro Orlando and the adjacent Atlc waters past dark with
NW flow aloft able to keep pcpn activity going a little later
than normal diurnal.

For Sat...Modest instability and suitable sfc heating/boundaries
will lead to some afternoon showers and storms. Best areas for
development will be inland counties, as well as the I-4 corridor
to Volusia Co. There will be a slight chc of slow moving storms
primarily inland where boundary interactions should be optimized.
Temps will make it into the M80s inland and around 80 coast.

00Z Sun-12Z Mon...
A negatively tilted short wave trof over the Desert SW will
rotate into the High Plains and feed its energy into a weak
H100-H70 cyclone currently over the central plains. This low will
dvlp into a full blown storm system as it pushes acrs the upr
midwest/Great Lakes, combines force with a second storm system
fcst to dvlp near the Arklatex late Sun night into Mon. These two
WX features will push a hi pres ridge from the ern seaboard into
the W Atlc where it will weak over the relatively warm ocean
waters.

Position of the ridge axis will remain draped over central FL, but
will weaken steadily with time as its wrn flank is eroded by the
aforementioned dual storm centers. A light bit steady 10KT S/SE flow
will persist thru the H100/H70 lyr, a flow pattern that will tap an
airmass with limited low/mid lvl moisture: H100-H70 mean RH values
largely AOB 70pct...H85-H50 values blo 50pct...PWat values generally
btwn 1.25"-1.50". Mid lvls moderately unstable with H85-H70 lapse
rates btwn 5.5-6.0C/KM Sat night, steepening to 6.0-6.5C/KM on Sun,
but little in the way of mid lvl dynamic support as the ridge axis,
albeit weak, will block out much of the short wave energy.

Some late aftn shras may dvlp as seabreeze/mesoscale boundaries
interact, but the lack of deep lyr moisture and organized lift will
limit any precip to areas along and north of the I-4 Corridor...
PoPs AOB 20pct. Temps abv avg as the S/SE flow generates a warm air
advection pattern...min temps in the U60s/L70s...max temps in the
M/U80s interior, L/M80s along the coast.

Extended...(Prev Disc)...
Shortwave trough will move east through the southeast U.S. early
next week eventually shifting a weak front through the area Tuesday
and leading to increasing rain chances. Showers and storms expected
each day, with PoPs rising from 40-50 percent Monday to 50-60
percent Tuesday. Drier air will then filter into the area toward mid
to late week with rain chances ending. Highs in the mid-upper 80s
Monday will decrease to low 80s on Tuesday with greater coverage of
showers/storms and cloud cover expected. However, temps will then
warm back into the low to mid 80s Wed-Fri+.

&&

.AVIATION...
Showers and Isold storms will bring brief MVFR conds to vcty VRB-
FPR-SUA sites through 06/01Z. VFR conds areawide overnight aft
06/02Z. Dvlpg shra and isold TS aft 06/17Z mainly inland.

&&

.MARINE...
Tonight and Saturday...High pressure will establish over the area
beginning Sat. Expect favorable early weekend boating conds with
seas around 2-3 ft near the coast and 3-4ft offshore.

Sun-Sun Night...Ridge axis spanning the Ern seaboard will drift
seaward and weaken as a new storm system dvlps in the vcnty of the
Arklatex. A gentle to moderate SE breeze will prevail with seas
2- 3FT nearshore and 3-4FT offshore thru the day, building to
3-4FT areawide by sunset.

Mon-Tue...The storm system will ride over the NW flank of the Atlc
ridge early next week, forcing the ridge to retreat seaward. As it
does, a gradual wind shift will take place:  A gentle to moderate
S/SE breeze thru the day Mon, veering to a gentle to moderate S/SW
breeze in the predawn hrs Tue mrng, bmcg a gentle to moderate W/SW
breeze Tue night into Wed. Seas 2-3FT nearshore and 3-4FT offshore.
Chc shras/slgt chc of tsras Mon...shras likely and a slgt chc of
tsras on Tue.

Wed-Wed Night...The storm system will push off the Mid Atlc/New
England coastal waters by daybreak, cranking a cold front thru
central FL and the adjacent Atlc waters as it does. Winds veering to
a light to gentle W/NW breeze by midday, bcmg a light N/NE breeze in
the aftn, then lgt/vrbl overnight. Seas subsiding to 2-3FT areawide
by midday, then AOB 2FT areawide aft sunset. Chc of shras in the
over the Treasure Coast...slgt chc of shras elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  84  67  83 /  20  20  10  10
MCO  66  89  67  89 /  30  30  20  20
MLB  66  84  70  83 /  40  10  10  10
VRB  65  85  71  83 /  40  10  10  10
LEE  66  88  67  89 /  10  30  20  20
SFB  65  88  67  88 /  20  30  20  20
ORL  67  88  67  88 /  20  30  20  20
FPR  65  84  71  83 /  30  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Bragaw
Hazardous weather outlook, Apr 5, 9:54 AM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
954 AM EDT Fri Apr 5 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
954 AM EDT Fri Apr 5 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There will be a chance of lightning storms to develop during the
heat of the afternoon roughly from the Space Coast and Kissimmee,
south to Lake Okeechobee and the Treasure Coast. A few storms may
become strong with gusty winds of 30 to 40 mph, heavy rain and
small hail. Storms which develop will move east to northeast at 20
to 30 mph.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate threat for
dangerous rip currents at the central Florida Atlantic beaches
today. The threat will be highest between 1130 am and 530 pm due
to tidal effects. Check with your local beach patrol for additional
information about ocean hazards, and always heed the warnings
from lifeguards. Remember to swim only near a lifeguard, and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms moving offshore from the mainland this afternoon
will be capable of bringing wind gusts of 35 knots or greater,
along with frequent lightning. The mainland over Osceola and
Okeechobee counties, along with the coastal waters south of Port
Canaveral have some potential for storm development.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The threat for dangerous rip currents will remain elevated at
area beaches through this weekend. There will be a chance for
afternoon thunderstorms in the daily forecast for portions of the
area through at least next Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today.

JP

In the hours before

Local storm report, Apr 5, 4:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
447 PM EDT FRI APR 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 WSW MALABAR           27.95N 80.66W
04/05/2019  E0.70 INCH       Brevard            FL   PUBLIC

            PEA TO DIME-SIZED HAIL AT BAYSIDE LAKES IN PALM BAY.

&&

JC
Special weather statement, Apr 5, 4:47 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
447 PM EDT FRI APR 5 2019

FLZ054-059-052130-
St. Lucie FL-Indian River FL-
447 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gifford, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vero Beach, Indian River Shores, Vero Beach South, Gifford and Winter
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2754 8028 2751 8046 2773 8047 2776 8036
      2764 8031
TIME...MOT...LOC 2046Z 350DEG 14KT 2769 8042

Volkmer
Special weather statement, Apr 5, 4:55 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
455 PM EDT FRI APR 5 2019

FLZ059-064-052200-
St. Lucie FL-Martin FL-
455 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 600 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Saint Lucie, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Saint Lucie Nuclear
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2707 8042 2740 8042 2740 8024 2710 8009
TIME...MOT...LOC 2054Z 332DEG 12KT 2728 8032

Smith
Local storm report, Apr 5, 5:08 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
508 PM EDT FRI APR 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             PORT SAINT LUCIE        27.28N 80.35W
04/05/2019  M0.88 INCH       St. Lucie          FL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS HAIL OF NICKEL SIZED IN PORT ST
            LUCIE

&&

JRS
Local storm report, Apr 5, 5:12 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
512 PM EDT FRI APR 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SAINT LUCIE WEST        27.31N 80.40W
04/05/2019  M0.70 INCH       St. Lucie          FL   TRAINED SPOTTER

&&

JRS
Special weather statement, Apr 5, 5:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
544 PM EDT FRI APR 5 2019

FLZ064-052230-
Martin FL-
544 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jupiter, Stuart, Tequesta, Palm City and Hobe Sound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2715 8041 2718 8018 2697 8010 2697 8014
      2696 8014 2695 8015 2696 8043
TIME...MOT...LOC 2144Z 359DEG 13KT 2708 8031

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:36 PM EDTSpecial Weather StatementMLBSaint Lucie24 min
Apr 5, 3:44 PM EDTSevere Thunderstorm WarningMLBSaint Lucie31 min
Apr 5, 3:45 PM EDTSpecial Marine WarningMLB60 min
Apr 5, 3:57 PM EDTSpecial Weather StatementMLBIndian River33 min
Apr 5, 4:15 PM EDTSpecial Weather StatementMLBIndian River45 min
Apr 5, 4:16 PM EDTSpecial Weather StatementMLBSaint Lucie44 min
Apr 5, 4:18 PM EDTSpecial Marine WarningMLB57 min
Apr 5, 4:21 PM EDTSevere Thunderstorm WarningMLBSaint Lucie39 min
Apr 5, 4:25 PM EDTSevere Thunderstorm WarningMLBIndian River35 min
Apr 5, 4:47 PM EDTSpecial Weather StatementMLBIndian River43 min
Apr 5, 4:55 PM EDTSpecial Weather StatementMLBMartin65 min
Apr 5, 5:02 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie43 min
Apr 5, 5:44 PM EDTSpecial Weather StatementMLBMartin46 min
Apr 5, 6:17 PM EDTSpecial Weather StatementMLBOkeechobee58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.